New York, 2019

Flash Flooding in New York, July 22, 2019

July 22, 2019 · NWS OKX · 13 events in 4 counties and zones

Flow parallel to a stalled frontal boundary across the region allowed showers and thunderstorms to train across the region during the afternoon and evening hours. 25 inches and produced widespread 1-2 inch rainfall amounts across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Flow parallel to a stalled frontal boundary across the region allowed showers and thunderstorms to train across the region during the afternoon and evening hours. These storms developed in an environment with precipitable water values around 2.25 inches and produced widespread 1-2 inch rainfall amounts across the region. The Central Park ASOS reported 1.57 inches of rain in this event, with much of that falling within a 1-2 hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 22, 2:40 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 22, 2:40 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service New York NY
340 PM EDT Mon Jul 22 2019

.SYNOPSIS...
A frontal boundary remains stalled over the area into Tuesday,
with waves of low pressure developing along it. High pressure
then builds from the west, allowing the boundary to move east of
the area by Wednesday. High pressure remains over the area into
the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
An approaching cold front is triggering a few thunderstorms across
northwest parts of the area. These thunderstorms are forecast
to expand in intensity and coverage through the afternoon and
evening. With any thunderstorm development there is the
potential of strong gusty winds and frequent lighting and the
potential for urban flash flooding, especially across
northeastern New Jersey, the Lower Hudson Valley, NYC, Nassau
County, NY and southeastern Connecticut where storms may back
build and train across the same area. A flood watch remains in
effect and has been expanded into Fairfield and New Haven
counties in Connecticut. The threat for severe weather is
expected to diminish overnight but expect rainfall to continue
through Tuesday morning. See the hydrology section for more
information.

Additionally, veering winds with height in the vicinity of the
frontal boundary may support weak rotation, and the potential
for a weak/brief tornado.

Temperatures tonight will be in the mid to upper 60s to near 70.

There is a low rip current risk for Atlantic Ocean beaches today.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The frontal system will remain over the area, with the threat
for heavy rainfall and locally gusty winds continuing at least
into Tuesday morning, before building high pressure from the
west gradually allows the system to move offshore. With light
winds and recent moisture, fog may develop into Tuesday night.
Expect temperatures to be well below climatological normals on
Tuesday, then closer to normal overnight.

There is a moderate rip current risk for Atlantic Ocean beaches
on Tuesday morning, possibly becoming high in the afternoon.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Strong polar upper low drops into Hudson Bay during the mid to late
week, gradually shearing the closed low currently over Northern
Quebec towards Greenland. The associated deep Eastern US troughing
will slowly weaken through the week as a result, with weak upper
ridging signaled for the weekend ahead of the next closed
shearing eastward just north of the Great lakes.

At the surface, generally tranquil conditions expected, with weak
and elongated high pressure sprawled across the Eastern US in wake
of the offshore cold front slowly drifting eastward. A gradual
moderation in temps expected through the period, starting a
seasonable levels with comfortable humidity mid week and rising to
above seasonal with increasing humidity late week into the
weekend.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A front will remain near the terminals today as a wave of low
pressure develops and moves along the front into tonight.

Showers and thunderstorms have developed across northern NJ and
the Lower Hudson Valley. As these storms approach, expect MVFR
conditions to develop. Some storms may become severe and
produce gusty winds and heavy rainfall, mainly in the 20-00Z
time frame. The MVFR or lower conditions and the threat of
Showers and isolated thunder will continue into the overnight
hours and Tuesday morning. VFR conditions will return during the
mid to late part of Tuesday.

Winds are generally light or out of the south-southeast, however
the forecast becomes tricky through the afternoon as a wave of low
pressure moves along the front. Winds should favor a SE
direction before veering to the W/NW later in the day and
tonight.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Low confidence wind forecast, amendments
likely.

KLGA TAF Comments: Low confidence wind forecast, amendments
likely.

KEWR TAF Comments: Low confidence wind forecast, amendments
likely.

KTEB TAF Comments: Low confidence wind forecast, amendments
likely.

KHPN TAF Comments: Low confidence wind forecast, amendments
likely.

KISP TAF Comments: Low confidence wind forecast, amendments
likely.

.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday afternoon...Scattered showers, with MVFR or lower
conditions expected.
.Wednesday though Saturday...VFR.

&&

.MARINE...
A front will remain stalled over the waters at least into
Tuesday, with waves of low pressure passing along it. Any
showers and thunderstorms that develop along or near the
boundary will likely have locally heavy downpours with
visibility restrictions, and the potential for gusty winds.
Winds will remain light outside of any thunderstorms.

A Small Craft Advisory is in effect for ocean seas to build near 5
ft and persist through Tuesday night.

In general seas will continue to gradually subside into mid week as
the system moves east and high pressure begins to build. Winds and
seas will then remain tranquil into the weekend with high pressure
over the area.

&&

.HYDROLOGY...
1.5 to 2 inches of average basin rainfall is expected into Tuesday
with locally higher amounts. The highest amounts are forecast to be
across parts of NYC and to the north and west. Urban and low-lying
flooding will be most likely. The flash flood watch remains in
effect for northeastern New Jersey and New Jersey and Lower Hudson
Valley, and has been expanded into Fairfield and New Haven counties
in Connecticut.

No hydrologic impacts are then expected through the remainder
of the week.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Tuesday morning for CTZ005-006-009-
     010.
NY...Flash Flood Watch through Tuesday morning for NYZ067>075-
     176>179.
NJ...Flash Flood Watch through Tuesday morning for NJZ002-004-006-
     103>108.
MARINE...Small Craft Advisory for hazardous seas from midnight tonight
     to 6 PM EDT Tuesday for ANZ350-353-355.

&&

SYNOPSIS...Fig/NV
NEAR TERM...Fig
SHORT TERM...Fig
LONG TERM...NV
AVIATION...BC
MARINE...Fig/NV
HYDROLOGY...Fig/NV
EQUIPMENT...
Hazardous weather outlook, Jul 22, 2:14 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
314 PM EDT Mon Jul 22 2019

CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>075-176>179-231000-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Southern New Haven-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
314 PM EDT Mon Jul 22 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ007-008-011-012-NYZ078>081-231000-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-
314 PM EDT Mon Jul 22 2019

...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ330-335-338-340-345-350-353-355-231000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
314 PM EDT Mon Jul 22 2019

...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 22, 3:43 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
443 PM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             FRANKLIN LAKES          41.01N  74.21W
07/22/2019  M1.50 INCH       BERGEN             NJ   PUBLIC

            PING PONG SIZE HAIL REPORTED.

&&

JP
Special weather statement, Jul 22, 3:52 PM EST, 37 minutes before
Special Weather Statement
National Weather Service New York NY
452 PM EDT Mon Jul 22 2019

NJZ004-006-104>108-NYZ072-073-222130-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Eastern Bergen-Eastern Passaic-Bronx-New York (Manhattan)-
452 PM EDT Mon Jul 22 2019

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...CENTRAL UNION...
SOUTHEASTERN BERGEN...ESSEX...BRONX AND NEW YORK (MANHATTAN)
COUNTIES...

At 452 PM EDT, a strong thunderstorm was located over Summit, moving
northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  Millburn and Union around 455 PM EDT.
  Newark and Orange around 505 PM EDT.
  Bloomfield and Harrison around 510 PM EDT.
  Lyndhurst around 515 PM EDT.
  Passaic and Rutherford around 520 PM EDT.
  Ridgefield and Teterboro around 525 PM EDT.
  Hackensack and Bergenfield around 530 PM EDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4069 7444 4075 7436 4076 7438 4078 7437
      4092 7413 4089 7412 4092 7407 4096 7407
      4101 7397 4094 7391 4092 7392 4090 7387
      4086 7383 4061 7435
TIME...MOT...LOC 2052Z 233DEG 28KT 4071 7433

Goodman
Local storm report, Jul 22, 3:53 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
453 PM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     MONROE                  41.32N  74.19W
07/22/2019                   ORANGE             NY   TRAINED SPOTTER

            TREE AND WIRES DOWN ON NORTH MAIN ST, ROAD IS CLOSED.

&&

JP
Local storm report, Jul 22, 3:59 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
459 PM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     PEEKSKILL               41.29N  73.92W
07/22/2019                   WESTCHESTER        NY   PUBLIC

            LARGE BRANCH DOWN DAMAGING A FENCE.

&&

JP
Local storm report, Jul 22, 4:04 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
504 PM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     SOMERS                  41.29N  73.78W
07/22/2019                   WESTCHESTER        NY   PUBLIC

            TREE DOWN ON ROUTE 138.

&&

JP
Local storm report, Jul 22, 4:11 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
511 PM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     BROOKFIELD              41.48N  73.41W
07/22/2019                   FAIRFIELD          CT   BROADCAST MEDIA

            TREES AND LIMBS REPORTED DOWN. TIME IS ESTIMATED FROM
            RADAR.

&&

JP

The radar

The Brookhaven radar (KOKX), 81 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

13 flash flood. Local standard time, as filed.

Flash Flood, Westchester

When
July 22, 4:29 PM EST to 6:34 PM EST
Where
Westchester County, 1.19 mi SE of Mt Kisco to 1.25 mi SE of Mt Kisco
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.190, -73.731

NY 128 (Armonk Road) was closed in both directions due to flooding south of Main Street in Mount Kisco.

Flash Flood, Westchester

When
July 22, 5:00 PM EST to 6:34 PM EST
Where
Westchester County, 0.74 mi NNE of Larchmont North to 0.81 mi NNE of Larchmont North
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.940, -73.743

Bumper high water flooded the intersection of Weaver Street and Boston Post Road (Route 1) in Mamaroneck.

Flash Flood, Westchester

When
July 22, 5:56 PM EST to 6:34 PM EST
Where
Westchester County, 0.32 mi NNW of Thornwood to 0.43 mi NW of Thornwood
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.124, -73.783

All northbound lanes closed due to flooding on the Saw Mill River Parkway between Marble Avenue (Exit 27) and Bedford Road in Mount Pleasant.

Flash Flood, Westchester

When
July 22, 6:04 PM EST to 6:34 PM EST
Where
Westchester County, 0.96 mi SSE of Pleasantville to 1.06 mi SSE of Pleasantville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.137, -73.794

All southbound lanes closed on the Saw Mill River Parkway due to flooding south of Grant Street (Exit 30) in the vicinity of Pleasantville Road (CR 106) in Mount Pleasant.

Flash Flood, Nassau

When
July 22, 6:05 PM EST to 7:45 PM EST
Where
Nassau County, 0.54 mi NNE of Elmont to 0.55 mi NNE of Elmont
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.687, -73.716

Several cars were stuck under the highway overpass on Central Avenue by the Southern State Parkway in Valley Stream due to flooding.

Flash Flood, Queens

When
July 22, 6:09 PM EST to 7:45 PM EST
Where
Queens County, 1.03 mi SSW of Corona to 1.04 mi SSW of Corona
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.736, -73.878

Water was being pumped from a basement near the intersection of Grand Avenue and Queens Boulevard in Elmhurst, Queens.

Flash Flood, Nassau

When
July 22, 6:15 PM EST to 7:45 PM EST
Where
Nassau County, 0.38 mi W of Mineola to 0.46 mi W of Mineola
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.750, -73.637

Cars were stuck under the Long Island Railroad bridge on Jericho Turnpike in Mineola due to flooding.

Flash Flood, Suffolk

When
July 22, 6:27 PM EST to 6:57 PM EST
Where
Suffolk County, 0.3 mi SSW of Halesite to 0.21 mi SW of Halesite
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.876, -73.423

Route 110 closed in both directions due to flooding between Park Avenue (CR-35) and Prime Avenue in Huntington.

Flash Flood, Queens

When
July 22, 6:33 PM EST to 7:45 PM EST
Where
Queens County, 2.86 mi SSE of Woodhaven
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.660, -73.838

In Howard Beach, 95th Street was closed due to flooding between 159th Avenue and 160th Avenue.

Flash Flood, Queens

When
July 22, 6:45 PM EST to 7:45 PM EST
Where
Queens County, 0.8 mi SSW of Bayside to 0.75 mi SSW of Bayside
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.740, -73.788

I-495 was closed in both directions due to flooding at 188th Street in Fresh Meadows, Queens. The water was within a few inches of the top of the jersey barrier separating the east and westbound lanes.

Flash Flood, Queens

When
July 22, 7:18 PM EST to 7:45 PM EST
Where
Queens County, 0.57 mi NNE of Bayside to 0.65 mi NNE of Bayside
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.758, -73.776

The Clearview Expressway in Bayside was closed northbound at Northern Boulevard due to flooding.

Flash Flood, Nassau

When
July 22, 7:43 PM EST to 7:45 PM EST
Where
Nassau County, 0.51 mi S of New Hyde Park to 0.5 mi S of New Hyde Park
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.723, -73.631

A car was stuck in flood waters at the intersection of St. James Street and Chestnut Street in Garden City.

Flash Flood, Nassau

When
July 22, 7:45 PM EST
Where
Nassau County, 0.65 mi ESE of Manhasset to 0.67 mi ESE of Manhasset
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.797, -73.668

Nassau County Traffic Management reported that Port Washington Boulevard (NY 101) was closed due to flooding in Flower Hill between Northern Boulevard (NY 25A) and Crabapple Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848580, 848581, 848584, 848587, 848597, 848598, 848600, 848603, 848604, 848605, 848606, 848607, 848608.